The popular weight loss drug Fen Phen has been linked to serious health risks, and has caused primary pulmonary hypertension (PPH) in a large number of patients. PPH is a deadly lung disorder whose symptoms may include shortness of breath, chest pain, dizziness, and coughing up blood. This and other serious medical conditions have been directly linked to Fen Phen, and have led to numerous nationwide lawsuits to compensate victims.
Free Fen Phen Lawsuit Evaluation: If you or a loved one has been injured by Fen Phen, you should contact our law firm immediately. You may be entitled to compensation by filing a lawsuit and we can help.
What’s the problem?
Fen Phen (fenfluramine & phentermine) is a combination weight-loss drug sold under two trade names: fenfluramine (Pondimin) and dexfenfluramine (Redux). One component of the drug is designed to suppress appetitive while the other prevents drowsiness. During the mid-1990’s, a large number of overweight Americans began taking this so-called ‘miracle drug’ with the promise of quick and effective weight loss.
Although medical experts warned that Fen Phen should only be prescribed to the clinically obese, people everywhere scrambled to get their hands on the drug. Within months of its release, weight loss clinics began popping up all around the country to prescribe Fen Phen to eager customers.
Fen Phen’s popularity was short lived, as mounting research and numerous case studies surfaced linking the drug to severe heart valve damage and a potentially-fatal lung condition called primary pulmonary hypertension (PPH). By the time this information was made public, millions of Americans had been prescribed Fen Phen.
Primary Pulmonary Hypertension (PPH)
Primary pulmonary hypertension is a rare but extremely serious lung disorder in which the blood pressure in the pulmonary artery rises far above normal levels for no apparent reason. The pulmonary artery is the blood vessel that carries oxygen-depleted (blue) from the right ventricle to the lungs. Once in the lungs, the blood is replenished with oxygen and sent to the heart’s left side, where the left ventricle pumps it to the rest of the body through the aorta.
When the blood vessels of the lungs become narrowed, they are unable to carry as much blood as they normally should. When this happens, pulmonary hypertension occurs as pressure builds up. The heart is forced to work harder to move blood through the vessels against the pressure. If left untreated, the right side of the heart becomes enlarged because not enough blood flows to the lungs to pick up oxygen.
At this point, heart failure occurs on the right side of the heart. This condition is referred to as cor pulmonale. Primary pulmonary hypertension is also commonly known as pulmonary arterial hypertension (PAH).
PPH Signs & Symptoms
Signs and symptoms of Fen Phen-induced primary pulmonary hypertension may include:
- difficulty breathing
- shortness of breath
- color change in hands
- swelling of the hands and feet
- an increase in the pulmonic second heart sound
- enlargement of the main pulmonary artery
Due to the fact that many of these symptoms often appear in obese individuals, PPH is often overlooked and goes undiagnosed until the disease is full-blown. Symptoms can take up to a decade or more to manifest themselves in certain patients, long after the person has stopped taking Fen Phen. If you are experiencing any of the symptoms listed above, you should consult your healthcare provider immediately.
Fen Phen Heart Valve Problems
In addition to causing primary pulmonary hypertension, Fen Phen can affect the heart in the following ways:
- Mitral Valve Stenosis - This condition is characterized by a narrowing of the mitral valve, which can impede blood flow from the left atrium to the left ventricle. Fen Phen can also cause mitral insufficiency, which results in the regurgitation (backflow) of blood to the left ventricle.
- Aortic Stenosis - A disease commonly found in former Fen Phen users, aortic stenosis results in increased ventricular volume and decreased efficiency of the heart due to regurgitation of blood.
- Tricuspid Stenosis - Generally encountered in association with mitral stenosis, tricuspid stenosis causes pulsations of the jugular veins.
Fen Phen Recall
In September 1997, the U.S. Food & Drug Administration (FDA) sent a letter to Wyeth-Ayerst Laboratories asking the company to pull Fen Phen off the market due to its risk of potentially fatal side effects. Not long after, a slew of Phen Fen lawsuits began popping up around the country. A class action lawsuit ensued in 1999.
Since then, Wyeth has paid out over $20 billion in lawsuits over Fen Phen. In October 2004, the pharmaceutical giant stated that it had set aside additional reserves to cover more Fen Phen claims, including tens of thousands of former users who had filed complaints alleging they suffered catastrophic side effects from the drug and were not adequately warned of its inherent risks.
Do You Have a Fen Phen Lawsuit?
The Product Liability & Defective Drug Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in Fen Phen lawsuits. We are handling individual litigation nationwide and currently accepting new Fen Phen primary pulmonary hypertension lawsuits in all 50 states.
Free Fen Phen Lawsuit Evaluation: Again, if you or a loved one has been injured by Fen Phen, you should contact our law firm immediately. You may be entitled to compensation by filing a lawsuit and we can help.